Doc: Abnormal Babinski response prompts concern
Dear Dr. Roach: I am a 70-year-old woman in good health. I recently saw a neurologist about my almost daily migraines. I also noted a feeling across the top of my right foot (and partway around it) that feels like a slightly tight band. It doesn’t affect any part of my life.
During the examination, he noted an abnormal Babinski response. The big toe on my left foot went down, and the big toe on my right foot went up. He appeared concerned, but said we would follow up on it after my migraine was under control. When I returned a month later feeling somewhat better (after taking Depakote), he retested and said my responses were normal. I wasn’t convinced, as he applied almost no pressure to the bottom of my foot at that time. I read that among the possible causes of an abnormal Babinski reflex are multiple sclerosis and Lou Gehrig’s disease, and I am concerned. Should I follow up with another neurologist?
Dear S.C.: The Babinski reflex, also called the plantar response, is a physical examination tool used evaluate possible damage to the parts of the brain responsible for control of movement. An abnormal response (your right-side response was the abnormal one) is not specific: There are several other really horrible neurological conditions that may have an abnormal response to the test (I don’t recommend looking them up). However, with no other symptoms of movement problems and a test result that is normal on repeat (you don’t need high pressure if the toe goes down on light pressure) makes me suspect that the first test result was misleading.
Dear Dr. Roach: I read your recent column on the effects of Sudafed in older men. I am a 67-year-old male in good health, except for high cholesterol (controlled by medication) and a high PSA number. A couple of biopsies showed no sign of cancer. I’ve taken Benadryl on a daily basis for three or four years now. Does it have the same kind of long-term danger as Sudafed? Also, would this have anything to do with the PSA reading?
Dear W.N.: Diphenhydramine (Benadryl, many others, and in many combination cold formulations, as well as most sleeping medications) is an antihistamine that can affect urination. It does so not by affecting the prostate, but by reducing the bladder’s ability to contract. My experience has been that this effect is generally mild for most men, and if you have been taking Benadryl for years, it’s not likely to suddenly start bothering you. Pseudoephedrine, by contrast, has caused voiding dysfunction that put many older male patients in the ER, unable to urinate at all, after one dose.
If you are taking Benadryl every day for allergy symptoms, you could consider a newer antihistamine, such as loratadine (Claritin) or cetirizine (Zyrtec). Benadryl makes many people sleepy, and it increases risk of falls and car crashes, especially in older people. If you are taking it every day to help you sleep, I’d recommend trying to get off it for the same reasons. There has been some suggestion that daily Benadryl increases risk of dementia, but I am unconvinced so far by the evidence.
Benadryl has no effect on PSA level, as far as I could find.
Email questions to ToYourGoodHealth@med.cornell.edu.